Statins constitute the most commonly prescribed drugs to decrease cholesterol. But these drugs don’t come without their side effects. And for those people who enjoy an occasional (or frequent) alcoholic drink, the side effects and risks may be different.
As both heavy drinking and statin use can interfere with liver function, the two together could put people at a greater risk of liver-related health problems.
The general consensus is that drinking more than two drinks per day for men and one drink per day for women could put a person at a greater risk of alcoholic liver disease and possible statin side effects.
Low-dose alcohol also may slightly reduce the risk of heart attacks and certain strokes, said Health Harvard.
The health site added: “That means no more than one to two drinks a day, counting five ounces of wine, 12 ounces of beer, and 1.5 ounces of liquor as one drink.
“Although red wine has theoretical advantages for the heart, studies suggest that all forms of alcohol are equally protective as long as the dose is right.”
READ MORE: Stomach bloating: Experts recommend the power of sleep to help ease pain and symptoms
A small percentage of people who take statins may experience elevated liver enzyme levels, which often causes no major symptoms.
This side effect tends to occur within the first few months of taking statins and typically does not result in long-term liver damage.
However, by overconsuming alcohol, major liver damage may ensue.
When liver failure does occur, symptoms include:
- Yellowing of the skin and the whites of the eyes
- Upper abdominal pain
- Unexplained exhaustion or weakness
- Dark-coloured urine
- Reduced appetite
How to live longer: Meditation may boost longevity [ADVICE]
Is apple cider vinegar good for you? [INSIGHT]
Diabetes: Three ‘unusual’ symptoms [TIPS]
Although taking the two together has no direct risks, both statins and alcohol can impair liver function and cause tissue damage, said Medical News Today.
The health site added: “Mixing alcohol and statins can, therefore, increase the burden on the liver, potentially raising the risk of liver damage or disease.
“Heavy alcohol consumption can also increase the risk and severity of several side effects associated with statins, including:
- Muscle problems
- Liver problems
- Kidney problems
If you have a history of heavy drinking or liver damage, failing to broach the topic when your doctor first suggests statins could be risky.
Letting your doctor know you have been or are currently a heavy drinker will alert them to look for alternatives or monitor your liver function for signs of damage.
Statins are medications, alcohol is not, said Dr Harvey Simon.
He continued: “Despite this difference, they share an important proviso: each should be used responsibly.
“And if you do that, you can have your wine and your statin, too.”